[Skip to Content]
[Skip to Content Landing]
Article
March 1966

Myotonia, Procaine Amide, and Lupus-like Syndrome

Arch Neurol. 1966;14(3):326-330. doi:10.1001/archneur.1966.00470090098014
Abstract

PROCAINE amide hydrochloride has been used widely to treat cardiac arrhythmia during the past 15 years,1 and it is also useful in the treatment of myotonia.2,3 There have been reports of minor side effects (fever, rash, arthralgia, chills, headache, myalgia, lymphadenopathy, leukopenia, and eosinophilia4-9) which subside after medication is withdrawn, and there has been one case of fatal agranulocytosis.10

During the past few years there have been several observations of a syndrome resembling systemic lupus erythematosus (SLE) in patients receiving procaine amide (Table 1). The present report describes this syndrome in a patient with myotonic muscular dystrophy. By way of contrast, we also describe a patient with chronic SLE who received the drug with no deleterious effect in the treatment of an unusual intercurrent myotonic disorder.

Report of Cases  CASE 1.—This case involves a transient syndrome resembling SLE in a patient treated with procaine amide

First Page Preview View Large
First page PDF preview
First page PDF preview
×